Alert archive / Tennessee / High Wind Warnings in 2008
High Wind Warning 10, NWS Morristown, TN
NWS Morristown, TN issued this high wind warning at Dec 24, 2008, 9:12 AM EST for 9 counties in Tennessee; Cherokee County, Clay County, North Carolina; Wise County, City of Norton, Virginia. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2008, 9:12 AM EST (14:12 UTC)
- Expired
- Dec 24, 2008, 10:00 PM EST
- In force
- 13 hr
- Issued by
- NWS Morristown, TN
Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Unicoi County, TN, City of Norton, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 32 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.2 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KMRX 241412 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 912 AM EST WED DEC 24 2008 ...WINDY CONDITIONS TODAY THROUGH THIS EVENING... .SOUTHWEST WINDS WILL STRENGTHEN TODAY AS A COLD FRONT APPROACHES THE SOUTHERN APPALACHIAN REGION. THESE WINDS WILL BE ESPECIALLY STRONG ACROSS THE HIGHER ELEVATIONS ABOVE 2500 FEET. THE GUSTY WINDS SHOULD GRADUALLY DIMINISH THIS EVENING. NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-VAZ002-242215- /O.UPG.KMRX.WI.Y.0023.000000T0000Z-081225T0300Z/ /O.NEW.KMRX.HW.W.0010.081224T1412Z-081225T0300Z/ CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE- UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS- SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-WISE- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY... COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE... GATLINBURG...COKER CREEK...DUCKTOWN...WISE...NORTON 912 AM EST WED DEC 24 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. STRONG SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 65 MPH WILL AFFECT THE HIGHER TERRAIN OF FAR EASTERN TENNESSEE...SOUTHWEST NORTH CAROLINA...AND WISE COUNTY...SUCH AS THE SMOKY MOUNTAINS AND HIGH KNOB. PERSONS TRAVELING ACROSS THE HIGHER ELEVATIONS NEED TO BE ALERT TO THE POSSIBILITY OF TREES AND POWER LINES DOWN. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH AND/OR GUSTS OF 58 MPH OR HIGHER CAN BE EXPECTED AT TIMES. WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE AND POWER OUTAGES. MOTORISTS SHOULD USE CAUTION...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES. $$ TNZ083-099-242215- /O.EXA.KMRX.WI.Y.0023.000000T0000Z-081225T0300Z/ RHEA-HAMILTON- INCLUDING THE CITIES OF...DAYTON...CHATTANOOGA 912 AM EST WED DEC 24 2008 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. STRONG SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO 45 MPH WILL AFFECT THE HIGHER CUMBERLAND PLATEAU TERRAIN AND LOOKOUT AND SIGNAL MOUNTAINS. A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES... SO USE CAUTION WHEN DRIVING. $$ TNZ012>015-035-046-081-082-098-VAZ001-242215- /O.CON.KMRX.WI.Y.0023.000000T0000Z-081225T0300Z/ SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-MORGAN-NORTHWEST CARTER- SEQUATCHIE-BLEDSOE-MARION-LEE- INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL... SNEEDVILLE...WARTBURG...ELIZABETHTON...DUNLAP...PIKEVILLE... JASPER...JONESVILLE 912 AM EST WED DEC 24 2008 /812 AM CST WED DEC 24 2008/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST /9 PM CST/ THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST /9 PM CST/ THIS EVENING. STRONG SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO 45 MPH WILL AFFECT THE HIGHER CUMBERLAND PLATEAU TERRAIN. THE WINDS WILL DIMINISH TO 10 TO 20 MPH THIS EVENING. A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES... SO USE CAUTION WHEN DRIVING. $$ DH
2 follow-up statements
000 WWUS74 KMRX 242031 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 331 PM EST WED DEC 24 2008 ...WINDY CONDITIONS WILL CONTINUE THIS EVENING... .TIGHT PRESSURE GRADIENTS AHEAD OF AN APPROACHING COLD FRONT WILL CONTINUE TO PRODUCE STRONG SOUTHWEST WINDS...ESPECIALLY ACROSS THE HIGHER ELEVATIONS ABOVE 2500 FEET. THE WINDS WILL DIMINISH BY MIDNIGHT. NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-VAZ002-250300- /O.CON.KMRX.HW.W.0010.000000T0000Z-081225T0300Z/ CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE- UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS- SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-WISE- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY... COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE... GATLINBURG...COKER CREEK...DUCKTOWN...WISE...NORTON 331 PM EST WED DEC 24 2008 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING. STRONG SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 65 MPH WILL CONTINUE ACROSS THE HIGHER TERRAIN OF FAR EASTERN TENNESSEE... SOUTHWEST NORTH CAROLINA...AND WISE COUNTY...VIRGINIA...SUCH AS THE SMOKY MOUNTAINS AND HIGH KNOB. PERSONS TRAVELING ACROSS THE HIGHER ELEVATIONS NEED TO BE ALERT TO THE POSSIBILITY OF TREES AND POWER LINES DOWN. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH AND/OR GUSTS OF 58 MPH OR HIGHER CAN BE EXPECTED AT TIMES. WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE AND POWER OUTAGES. MOTORISTS SHOULD USE CAUTION...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES. $$ TNZ012>015-035-046-081>083-098-099-VAZ001-250300- /O.CON.KMRX.WI.Y.0023.000000T0000Z-081225T0300Z/ SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-MORGAN-NORTHWEST CARTER- SEQUATCHIE-BLEDSOE-RHEA-MARION-HAMILTON-LEE- INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL... SNEEDVILLE...WARTBURG...ELIZABETHTON...DUNLAP...PIKEVILLE... DAYTON...JASPER...CHATTANOOGA...JONESVILLE 331 PM EST WED DEC 24 2008 /231 PM CST WED DEC 24 2008/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST /9 PM CST/ THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST /9 PM CST/ THIS EVENING. STRONG SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE THIS EVENING...MAINLY ACROSS THE HIGHER ELEVATIONS. THE WINDS WILL DIMINISH TO 10 TO 20 MPH BY MIDNIGHT. PERSONS TRAVELING ACROSS THE HIGHER ELEVATIONS NEED TO BE ALERT TO THE POSSIBILITY OF TREES AND POWER LINES DOWN. A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF 40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES... SO USE CAUTION WHEN DRIVING. $$
000 WWUS74 KMRX 250258 NPWMRX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 958 PM EST WED DEC 24 2008 ...WINDS DIMINISHING ACROSS THE SOUTHERN APPALACHIANS... THE STRONG AND GUSTY SOUTHWEST WINDS WERE DECREASING LATE THIS EVENING...AS A COLD FRONT MOVED THROUGH THE REGION. THUS...THE WIND ADVISORY AND HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE AT 10 PM EST (9PM CST). NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-VAZ002-250400- /O.EXP.KMRX.HW.W.0010.000000T0000Z-081225T0300Z/ CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE- UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS- SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-WISE- INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY... COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE... GATLINBURG...COKER CREEK...DUCKTOWN...WISE...NORTON 958 PM EST WED DEC 24 2008 ...HIGH WIND WARNING WILL EXPIRE AT 10 PM EST THIS EVENING... THE STRONG AND GUSTY SOUTHWEST WINDS WERE DECREASING LATE THIS EVENING ...WITH SOME LINGERING GUSTS UP TO 35 MPH POSSIBLE UP TO MIDNIGHT. $$ TNZ012>015-035-046-081>083-098-099-VAZ001-250400- /O.EXP.KMRX.WI.Y.0023.000000T0000Z-081225T0300Z/ SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-MORGAN-NORTHWEST CARTER- SEQUATCHIE-BLEDSOE-RHEA-MARION-HAMILTON-LEE- INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL... SNEEDVILLE...WARTBURG...ELIZABETHTON...DUNLAP...PIKEVILLE... DAYTON...JASPER...CHATTANOOGA...JONESVILLE 958 PM EST WED DEC 24 2008 /858 PM CST WED DEC 24 2008/ ...WIND ADVISORY WILL EXPIRE AT 10 PM EST /9 PM CST/ THIS EVENING... THE STRONG AND GUSTY SOUTHWEST WINDS WERE DECREASING LATE THIS EVENING ...WITH SOME LINGERING GUSTS UP TO 25 MPH POSSIBLE UP TO MIDNIGHT. $$ TG
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Dec 24, 6:56 AM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Dec 24, 6:56 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
656 AM EST WED DEC 24 2008
.AVIATION...
IT APPEARS THAT THE WRF MODEL MAY HAVE A LITTLE BETTER HANDLE ON
EXPECTED WEATHER THROUGH THE TAF PERIOD WITH SLOWER INITIATION OF
-SHRA...COLD FRONT ARRIVAL AND ASSOCIATED DEGRADED FLIGHT
CONDITIONS. BACKED OFF ON MVFR CONDITIONS ALL TAF SITES WITH
POSSIBILITY OF ARRIVAL OF -SHRA AT CHA TOWARD 21Z ALTHOUGH THERE
COULD BE VCNTY -SHRA AS EARLY AS 18Z. LONGEST PERIOD OF VFR FLIGHT
WILL BE AT TRI WHERE DOWNSLOPE FLOW MAY KEEP CEILINGS ABOVE FOUR
THOUSAND FEET UNTIL 20Z. STRONG LOW LEVEL JET WILL REQUIRE THE USE
OF LLWS AS SURFACE FLOW NOT TOO STRONG EARLY IN THE PERIOD AND MAY
EVEN BE EASTERLY FOR A BRIEF TIME AT TRI AND TYS THIS MORNING.
HOWEVER...AT 2000 FEET AND ABOVE THE SOUTHERLY FLOW INCREASES TO
AROUND 40 KTS OR HIGHER. THE FLOW SFC-ALOFT BECOMES MORE UNIFORM BY
AFTERNOON BUT GUSTS WILL STILL BE ENCOUNTERED.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR THE
FOLLOWING ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...
CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
HANCOCK...JOHNSON...MARION...MORGAN...NORTHWEST CARTER...
SCOTT TN...SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
VA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...WISE.
&&Hazardous weather outlook, Dec 24, 4:58 AM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 458 AM EST WED DEC 24 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-251000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 458 AM EST WED DEC 24 2008 /358 AM CST WED DEC 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL AFFECT THE REGION TODAY AND TONIGHT. A STRONG SOUTHERLY WIND WILL DEVELOP AHEAD OF THE APPROACHING LOW...BRINGING VERY WINDY CONDITIONS TO THE MOUNTAINS AND PLATEAU. SUSTAINED WINDS OF 25 TO 35 MPH ARE EXPECTED...WITH WIND GUSTS AROUND 50 MPH POSSIBLE IN HIGHER ELEVATIONS. NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER LOW PRESSURE SYSTEM WILL AFFECT THE AREA ON SATURDAY...BRINGING STRONG WINDS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
High Wind Warnings in Tennessee, 2008High Wind Warnings in North Carolina, 2008High Wind Warnings in Virginia, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.